Texas, 2013

Hail in Texas, May 17, 2013

May 17, 2013 · NWS FWD · 5 events in 3 counties and zones

A mesoscale cluster of thunderstorms affected the area during the morning hours of May 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A mesoscale cluster of thunderstorms affected the area during the morning hours of May 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 17, 2:54 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 17, 2:54 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
354 AM CDT FRI MAY 17 2013

.DISCUSSION...
...A FEW SEVERE STORMS POSSIBLE ACROSS FAR WESTERN NORTH TEXAS BY
EACH EVENING TODAY AND SATURDAY...THEN NORTH OF I-20 LATE SUNDAY...

WEATHER FORECAST REMAINS CHALLENGING TODAY INTO THE WEEKEND. WE
CONTINUED TO SEE A SUBTLE SURFACE BOUNDARY SITUATED ALONG/NORTH OF
HWY 38 THIS MORNING AS EVIDENCED BY THE BACKED/LIGHTER EAST WINDS
AND LOWER SURFACE DEW POINTS THIS MORNING...WHILE STRONGER SSE
WINDS 10 TO 15 MPH WHERE OCCURRING FROM THE I-20 CORRIDOR INTO
CENTRAL TEXAS. SOME PATCHY DENSE FOG WAS OCCURRING ALONG THE RED
RIVER VALLEY...WHILE A SUBTLE DISTURBANCE WAS MOVING ACROSS WITHIN
THE UPPER RIDGE OVER THE TOP OF THE AREA. SOME AC/ACCAS WAS NOTED
ON INFRARED SATELLITE IMAGERY WITH STEEP LAPSE RATES ALOFT ON THE
00Z FWD SOUNDING AND MODELS. ISOLATED...ELEVATED/HIGH-BASED
SHOWERS AND STORMS ARE POSSIBLE THIS MORNING MAINLY ALONG AND
SOUTH OF THE I-20/I-30 CORRIDORS. LIGHTNING WILL BE THE MAIN
THREAT WITH ACTIVITY THIS MORNING WITH VERY LITTLE IN THE WAY OF
MEASURABLE RAINFALL EXPECTED.

THE SURFACE DRYLINE AND ASSOCIATED LOW PRESSURE OVER FAR WEST
TEXAS WILL CONTINUE TO DEEPEN AND SLIDE SLOWLY EAST TOWARD OUR FAR
W/SW COUNTIES LATE THIS AFTERNOON/EVE. STRONG MIXING AND HEATING
ALONG AND JUST AHEAD OF THIS FEATURE WILL HELP HIGHS SOAR WELL
INTO THE 90S WITH A FEW AREAS TOPPING THE CENTURY MARK WEST OF
I-35/I-35W. OUR CAPPING INVERSION WAS ELEVATED AND BASED ABOVE
800MB AND NOT OVERLY STOUT...SO DESPITE THE UPPER RIDGE ARRIVING
OVERHEAD...FEEL THE HOT TEMPS WILL MAKE IT BREAKABLE. HIGH-RES
WRF/ARW/AND HRRR MODELS ALL HINT AT ISOLATED STORM DEVELOPMENT JUST
W/SW OF OUR CWA AT PEAK HEATING AND POTENTIALLY AFFECTING OUR FAR
WSW COUNTIES BETWEEN 4 PM AND SUNSET. INSTABILITY WILL BE VERY HIGH
WITH MODELS SHOWING 3500-5000 J/KG SBCAPE OR POSSIBLY MORE WITH
VERY STEEP MID LEVEL LAPSE RATES OVER 8 DEG C/KM. ANY ISOLATED
STORMS THAT OCCUR WILL LIKELY BE SEVERE WITH VERY LARGE HAIL AND
DAMAGING DOWNBURSTS. DESPITE SURFACE DEW POINTS BEING NEAR 70
DEGREES...THE HOT TEMPERATURES WILL RESULT IN RELATIVELY HIGH
BASES AND A LOWER TORNADO THREAT THAN A FEW DAYS AGO. WITH THE
UPPER RIDGE OVERHEAD...STORMS WILL DIMINISH IN STRENGTH OR
DISSIPATE RAPIDLY AROUND SUNSET WITH LOSS OF HEATING AND THE CAP
INTENSIFYING QUICKLY BY LATE EVENING.

THE UPPER RIDGE SHIFTS EAST OF THE AREA ON SATURDAY WITH LONGWAVE
UPPER TROUGH SNAKING OVER THE ROCKIES INTO THE WESTERN HIGH
PLAINS. THE DRYLINE WILL ACTUALLY MAKE A STRONGER PUSH TOWARD OUR
FAR WESTERN COUNTIES BY EARLY EVENING SATURDAY WITH A LITTLE
BETTER UPPER SUPPORT. INSTABILITY WILL BE VERY STRONG ONCE AGAIN
WITH ISOLATED TO SCATTERED STRONG TO SEVERE STORMS EXPECTED MAINLY
ALONG AND WEST OF HWY 281...THEN DIMINISHING QUICKLY AFTER SUNSET
WITH THE CAP INTENSIFYING ONCE AGAIN. THE UPPER TROUGH DAMPENS
OVER THE CONUS ON SUNDAY WITH STRONG WESTERLY FLOW ALOFT OCCURRING
FROM THE RED RIVER VALLEY NORTH THROUGH THE CENTRAL PLAINS. HAVE
MODIFIED BEST CHANCES TO OCCUR NORTH OF I-20 AND INTO THE RED
RIVER VALLEY...WITH THE CAP BEING MUCH STRONGER OVER THE SOUTH.
DIURNAL SEVERE WEATHER WILL BE POSSIBLE AGAIN...BUT CONFIDENCE IS
LOWER FOR LATE SUNDAY DUE TO UNCERTAINTIES REGARDING CAP STRENGTH
AND SOUTHERN EXTENT OF FORCING. THE BEST SURFACE FOCUS WILL BE
ALONG A COLD FRONT THAT IS EXPECTED TO BE WELL TO THE NORTHWEST OF
THE AREA AS WELL.

OTHERWISE IN THE EXTENDED...STAYED WITH PERSISTENCE WITH THE
PREVIOUS FORECAST WITH LOW POPS RETURNING BY MID WEEK WITH A COLD
FRONT WEAKENING AND STALLING ACROSS THE NORTHWEST COUNTIES. A
SHORTWAVE TROUGH WILL BE MOVING OVER THE CENTRAL AND SOUTHERN
PLAINS AT THIS TIME AS WELL. IT IS TOO EARLY TO ASSESS ANY SEVERE
WEATHER THREAT THIS FAR OUT...BUT WILL CONTINUE TO ASSESS THESE
POSSIBILITIES IN THE COMING DAYS AHEAD.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  89  72  93  72  88 /  10  10   5  10  10
WACO, TX              92  71  92  71  90 /  20  10   5  10  10
PARIS, TX             82  68  86  69  86 /  10  10  10  10  10
DENTON, TX            86  70  93  71  89 /  10  10  10  10  20
MCKINNEY, TX          84  69  91  69  88 /  10  10   5  10  10
DALLAS, TX            88  72  93  72  90 /  10  10   5  10  10
TERRELL, TX           89  69  90  70  89 /  10  10   5  10  10
CORSICANA, TX         91  70  91  70  89 /  20  10   5  10  10
TEMPLE, TX            91  70  91  71  89 /  10  10  10  10  10
MINERAL WELLS, TX     94  70  96  70  93 /  10  10  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/
Hazardous weather outlook, May 17, 2:13 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
313 AM CDT FRI MAY 17 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
313 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST AND SOUTH OF
A TEMPLE TO DFW TO CANTON LINE. ALSO...FOG MAY REDUCE VISIBILITIES
TO LESS THAN ONE MILE THIS MORNING NORTH OF A GRAHAM TO DENTON TO
EMORY LINE.

THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS ARE POSSIBLE SOUTH
AND WEST OF AN EASTLAND TO STEPHENVILLE TO TEMPLE LINE. A FEW OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY WEST OF A BOWIE TO
WEATHERFORD TO LAMPASAS LINE. SOME SEVERE STORMS ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEST OF A GATESVILLE TO
DALLAS TO SULPHUR SPRINGS LINE SUNDAY AFTERNOON AND EVENING. SOME
SEVERE STORMS ARE POSSIBLE AGAIN WITH THESE STORMS.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE SOUTH AND WEST OF AN
EASTLAND TO STEPHENVILLE TO TEMPLE LINE LATE THIS AFTERNOON AND
EVENING.

HAMPSHIRE

In the hours before

Special weather statement, May 17, 6:14 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 AM CDT FRI MAY 17 2013

TXZ134-146-171245-
ELLIS TX-NAVARRO TX-
714 AM CDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL ELLIS COUNTY
  SOUTHWESTERN NAVARRO COUNTY

AT 713 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A A
STRONG THUNDERSTORM WITH FREQUENT LIGHTNING 17 MILES NORTHEAST OF
HILLSBORO OR NEAR ITALY IN FAR SOUTHERN ELLIS COUNTY...MOVING SOUTHEAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLOOMING GROVE...DAWSON AND
ITALY.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL...AND
PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3182 9669 3195 9682 3207 9689 3206 9693
      3215 9701 3217 9702 3224 9686 3198 9651
TIME...MOT...LOC 1213Z 314DEG 23KT 3211 9686

The radar

The Dallas/Ft Worth radar (KFWS), 69 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Navarro

When
May 17, 6:30 AM CST
Where
Navarro County, 1.3 mi WNW of Frost
Measured
1.75 in hail
Property damage
$7,000
Reported by
CoCoRaHS
Coordinates
32.087, -96.841

A CoCoRaHS observer reported hail up to the size of golf balls 1.3 miles west-northwest of Frost. The hail dented cars and damaged shingles.

Hail, Navarro

When
May 17, 6:35 AM CST
Where
Navarro County, Frost
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.080, -96.820

Hail, Navarro

When
May 17, 6:45 AM CST
Where
Navarro County, 1.21 mi NNE of Alliance Hall
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.986, -96.671

Quarter sized hail was reported west of Corsicana off Highway 31.

Hail, Freestone

When
May 17, 7:48 AM CST
Where
Freestone County, 1 mi W of Teague
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.620, -96.297

Golf ball sized hail was reported 1 mile west of Teague.

Hail, Leon

When
May 17, 8:25 AM CST
Where
Leon County, 1.66 mi W of Buffalo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.469, -96.098

Penny sized hail was reported between Buffalo and Donie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444536, 444537, 444538, 444539, 444540.